Hail, Comanche
- When
- June 18, 4:23 PM CST
- Where
- Comanche County, 5.62 mi SSW of Sterling
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.681, -98.222
The report was relayed through mPING.
Afternoon and evening thunderstorms developed along a quasi-stationary boundary across southwestern Oklahoma and western-north Texas on the 18th. A few reports of large hail and a non-mesocyclonic/landspout tornado were observed with this activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Afternoon and evening thunderstorms developed along a quasi-stationary boundary across southwestern Oklahoma and western-north Texas on the 18th. A few reports of large hail and a non-mesocyclonic/landspout tornado were observed with this activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 18, 1:52 PM CST, 2 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 252 PM CDT Wed Jun 18 2025 ...New NEAR TERM, SHORT TERM... .KEY MESSAGES... Updated at 244 PM CDT Wed Jun 18 2025 - Severe thunderstorms are possible today and into the evening hours. - Above-average temperatures and dry conditions Thursday and into early next week. Could see heat indices from 100-105 degrees Friday. && .NEAR TERM... (Rest of today and tonight) Issued at 244 PM CDT Wed Jun 18 2025 Parts of our forecast area will be under a risk for severe storms this afternoon into the evening. Our cold front/surface moisture boundary was stalled across northwest Oklahoma while guidance suggesting it will remain nearly stationary. Expecting much of the stratus to erode or break up at least north of I-44 as afternoon heating destabilizes the air and breaking the mid-level cap for convection initiation. Although the cap should hold near and well behind the surface front, expecting initiation south of I-40 with the higher severe risk near, south, and east of the I-44 corridor where the strongest moisture & instability will be. Strong surface- based instability up to 4000 J/kg of CAPE in the higher risk area could support supercell thunderstorms capable of producing large hail and damaging wind gusts into the evening hours. Although tornados are possible with any supercells, that risk will be lower as the deep-layer shear values decrease with the exiting shortwave. Expecting any convection to ramp down toward the midnight hours when storm POPs are completely out of our forecast. && .SHORT TERM... (Thursday through Friday night) Issued at 244 PM CDT Wed Jun 18 2025 An upper ridge over the western U.S. starts building in on Thursday starting a drying trend as far as rainfall. We'll also see hotter slightly above normal temperatures under the ridging with widespread 90s highs. South winds increase on Friday with a tightening pressure gradient keeping it breezy and a bit gusty during the afternoon while mixing into increasing low-level jet flow. Moisture advection from the southerly flow will maintain muggy/humid conditions as well producing 100-105 degree heat indices on Friday afternoon. && .LONG TERM... (Saturday through Tuesday) Issued at 125 AM CDT Wed Jun 18 2025 Warm, breezy, and dry conditions continue over the weekend. Low shower and storm chances return early next week as an upper trough moves over the western CONUS. && .AVIATION... (18Z TAFS) Issued at 1212 PM CDT Wed Jun 18 2025 MVFR/VFR ceilings this TAF period. Additional scattered showers/storms will be possible this afternoon/evening, mainly in parts of southern OK and western north TX. Strong variable winds and hail will be possible with some of the storms. Due to a boundary over the area, with additional boundaries possible due to outflow, shifting winds are expected into tonight. However, winds should overall become southerly Thursday morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 93 74 94 / 20 0 0 0 Hobart OK 70 97 74 98 / 20 0 0 0 Wichita Falls TX 73 96 76 97 / 30 0 0 0 Gage OK 64 94 72 96 / 0 0 0 0 Ponca City OK 67 92 72 95 / 0 0 0 0 Durant OK 75 93 75 94 / 30 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...68 SHORT TERM...68 LONG TERM....01 AVIATION...25
Special Weather Statement
National Weather Service Norman OK
514 PM CDT Wed Jun 18 2025
OKZ027-038-039-182245-
Grady OK-Stephens OK-Comanche OK-
514 PM CDT Wed Jun 18 2025
...A strong thunderstorm will impact portions of northeastern
Comanche, southwestern Grady and northwestern Stephens Counties
through 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Sterling, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elgin, Sterling, eastern Fort Sill, and Central High.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3466 9833 3478 9830 3474 9796 3450 9814
TIME...MOT...LOC 2214Z 266DEG 5KT 3468 9824
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MDUThe Altus AFB radar (KFDR), 78 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
6 hail, 1 tornado. Local standard time, as filed.
The report was relayed through mPING.
The location is approximate.
The report was relayed through mPING.
An image showing a digital caliper measurement was shared on social media.
A storm chaser took video of a long-lived landspout near Elmer. This landspout lasted for at least ten minutes and may have persisted for more than 20 minutes. No damage was reported and the location of this tornado is estimated.
An image showing a ruler measurement from near the intersection of Oklahoma Highway 65 and Bishop Road was shared.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyThe tornado archive for Oklahoma, 2025Warnings in Oklahoma, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271361, 1271363, 1271365, 1271370, 1276095, 1278461, 1271372.